|Te Atea Marino (Maori)|
ไทย Tiếng Việt
|Altered High (Youth)|
|65+ (Older persons)|
|Gay & Lesbian|
|Auckland Opioid Treatment Service (AOTS)|
|Pregnancy & Parental|
|Need More Info|
|Party Drug Guide|
Could you be low in serotonin?
Wednesday, 25 March 2009.
Originally from express article 25 March 2009
By Di from Auckland Community Alcohol and Drug Services (CADS)
|Diana Rands from CADS.|
For the first time ever, I attended this year’s Mardi Gras in Sydney. What a blast! The streets were alive with queers – and people partied all night!
Apart from the energy of youth (for some), I think we all know what kept the majority going… I will give you a clue - give away signs were excessive smiling, general friendliness and the largest pupils I have seen for a while! Any ideas? – my guess is that the main drug of choice, especially at the Mardi Gras party was ecstasy.
With this in mind I was pleasantly surprised that the water supplied at the party was cold and drinkable. It seems that the draconian days of only supplying hot water are over.
Another harm reduction strategy for anyone taking ‘E’ is to top up their serotonin levels the next day (and preloading for a few days before) with 5-HTP. This is a natural supplement that boosts serotonin levels and is easily purchased in New Zealand at most chemists and health food shops. Well – image my surprise when I found that 5-HTP – has been banned in Australia! On further inquiry I found out, that if you jumped through some bureaucratic hoops you can obtain it by pre-ordering and giving all your personal details… When I enquired about why it is banned, the shop assistant said it was because it was used by people who take ‘E’ to make themselves feel better! A step backwards for harm reduction in Australia... me thinks.
On my return home, I talked to people about this anomaly and it came as a surprise to me that there was little known about this naturally occurring supplement.
A good source of information is Dr. Ray Sahelian’s "5-HTP: Nature’s Serotonin Solution" (Avery Publishing Group). In the book he lists many uses for 5-HTP, from losing weight and mood elevation to treating addiction and hyperactivity. Some people also experience unpleasant side effects (dizziness, nausea and diarrhoea).
It must be said that too much serotonin is not a good thing. For some people taking Serotonin enhancing medications/supplements can result in Serotonin Syndrome. The symptoms typically occur within several hours of taking a new drug/supplement or increasing the dose of one you're already taking. Signs and symptoms include: agitation or restlessness, confusion, rapid heart rate, dilated pupils, loss of muscle coordination or twitching muscles, heavy sweating, diarrhoea, headache, shivering. It's important to note that severe serotonin syndrome can be life-threatening though it is fairly uncommon and usually only occurs if huge doses are taken (i.e. over-dose).
Sitting along side the other excellent natural supplements - Omega 3-fatty acids, St Johns Wort and Valerian - 5-HTP may be just the thing if you are feeling down, or suffering the after effects of too much partying. Of course make sure you talk to your local natural health professional to find out what is best for you.
If you have concerns about your own or someone else's alcohol or other drug use, or if you'd like more information, contact CADS on 845 1818 or www.cads.org.nz. If you live outside Auckland contact Alcohol and Drug Helpline 0800 787 797.